Alert archive / Wyoming / High Wind Warnings in 2020

High Wind Warning 14, NWS Riverton, WY

September 7, 2020Lincoln County, Sublette County, Teton County, Wyoming

NWS Riverton, WY issued this high wind warning at Sep 7, 2020, 11:25 AM MDT for Lincoln County, Sublette County, Teton County, Wyoming. It took effect at Sep 7, 2020, 9:00 PM MDT. It was in force for 8 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 7, 2020, 11:25 AM MDT (17:25 UTC)
In effect from
Sep 7, 2020, 9:00 PM MDT
Expired
Sep 8, 2020, 4:31 AM MDT
In force
8 hr
Issued by
NWS Riverton, WY

Counties Lincoln County, WY, Sublette County, WY, Teton County, WY

The radar

The Riverton/Lander radar (KRIW), 155 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 10:12 PM MDTSNOW 2.5Moran Junction, WYCORRECTS PREVIOUS HEAVY SNOW REPORT FROM MORAN JUNCTION. MULTIPLE TREES DOWN IN GRAND TETON NATIONAL PARK FROM A COMBINATION OF STRONG WIND AND HEAVY SNOW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 5.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2020-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2020-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3355 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

144 
WWUS75 KRIW 071725
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
1125 AM MDT Mon Sep 7 2020

...VERY STRONG WINDS EXPECTED FOR THE JACKSON VALLEY TONIGHT... 

.A VERY STRONG COLD FRONT WILL USHER IN VERY STRONG WINDS IN ITS 
WAKE FOR THE JACKSON VALLEY TONIGHT.

WYZ013-080300-
/O.NEW.KRIW.HW.W.0014.200908T0300Z-200908T1500Z/
Jackson Hole-
Including the city of Jackson
1125 AM MDT Mon Sep 7 2020

...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO 9 AM MDT
TUESDAY...

* WHAT...North winds 40 to 50 mph with SOME gusts up to 70 mph 
  expected.

* WHERE...Jackson Hole.

* WHEN...From 9 PM this evening to 9 AM MDT Tuesday.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are possible. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Please keep two hands on your steering 
  wheel in case of a sudden, strong wind gust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/riw
3 follow-up statements
422 
WWUS75 KRIW 072206
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
406 PM MDT Mon Sep 7 2020

...VERY STRONG WINDS EXPECTED FOR THE JACKSON VALLEY AND UPPER
GREEN RIVER BASIN FOOTHILLS TONIGHT...

.A very strong cold front will bring high wind across Jackson Hole
and the Upper Green River Basin Foothills tonight.

WYZ025-081500-
/O.EXA.KRIW.HW.W.0014.200908T0300Z-200908T1500Z/
Upper Green River Basin Foothills-
Including the city of Pinedale
406 PM MDT Mon Sep 7 2020

...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO 9 AM MDT
TUESDAY...

* WHAT...Northeast winds around 40 mph with some gusts up to 70 
  mph expected.

* WHERE...Upper Green River Basin Foothills including Pinedale.

* WHEN...From 9 PM this evening to 9 AM MDT Tuesday.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Travel will be difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Please keep two hands on your steering 
  wheel in case of a sudden, strong wind gust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if traveling. In a parking lot, park into the wind to
minimize the possibility of you car door hitting another vehicle

&&

$$

WYZ013-081500-
/O.CON.KRIW.HW.W.0014.200908T0300Z-200908T1500Z/
Jackson Hole-
Including the city of Jackson
406 PM MDT Mon Sep 7 2020

...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO
9 AM MDT TUESDAY...

* WHAT...North winds 40 to 50 mph with some gusts up to 70 mph 
  expected.

* WHERE...Jackson Hole.

* WHEN...From 9 PM this evening to 9 AM MDT Tuesday.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Travel will be difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Please keep two hands on your steering 
  wheel in case of a sudden, strong wind gust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if traveling. In a parking lot, park into the wind to
minimize the possibility of you car door hitting another vehicle

&&

$$

Team Riverton
753 
WWUS75 KRIW 080305
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
905 PM MDT Mon Sep 7 2020

...VERY STRONG WINDS EXPECTED FOR THE JACKSON VALLEY AND UPPER
GREEN RIVER BASIN FOOTHILLS TONIGHT...

.A very strong cold front will bring high wind across Jackson
Hole and the Upper Green River Basin Foothills tonight.

WYZ013-081500-
/O.CON.KRIW.HW.W.0014.000000T0000Z-200908T1500Z/
Jackson Hole-
Including the city of Jackson
905 PM MDT Mon Sep 7 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM MDT TUESDAY...

* WHAT...North winds 40 to 50 mph with gusts up to 65 mph.

* WHERE...Jackson Hole.

* WHEN...Until 9 AM MDT Tuesday.

* IMPACTS...Damaging winds could cause tree damage. Power outages
  could also occur. Travel will be difficult, especially for high
  profile vehicles.

* ADDITIONAL DETAILS...Please keep two hands on your steering 
  wheel in case of a sudden, strong wind gust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if traveling. In a parking lot, park into the wind to
minimize the possibility of you car door hitting another vehicle.

&&

$$

WYZ025-081500-
/O.CON.KRIW.HW.W.0014.000000T0000Z-200908T1500Z/
Upper Green River Basin Foothills-
Including the city of Pinedale
905 PM MDT Mon Sep 7 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM MDT TUESDAY...

* WHAT...Northeast winds 35 to 45 mph with gusts up to 65 mph.

* WHERE...Upper Green River Basin Foothills.

* WHEN...Until 9 AM MDT Tuesday.

* IMPACTS...Damaging winds could cause tree damage. Power outages
  could also occur. Travel will be difficult, especially for high
  profile vehicles.

* ADDITIONAL DETAILS...Please keep two hands on your steering 
  wheel in case of a sudden, strong wind gust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if traveling. In a parking lot, park into the wind to
minimize the possibility of you car door hitting another vehicle.

&&

$$

Team Riverton/21
923 
WWUS75 KRIW 081031
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
431 AM MDT Tue Sep 8 2020


WYZ013-025-081145-
/O.CAN.KRIW.HW.W.0014.000000T0000Z-200908T1500Z/
Jackson Hole-Upper Green River Basin Foothills-
Including the cities of Jackson and Pinedale
431 AM MDT Tue Sep 8 2020

...HIGH WIND WARNING IS CANCELLED...

Gusty winds of 25 to 35 mph will remain possible for a few hours 
this morning. Otherwise, the high wind threat has subsided. 

$$

For more information from the National Weather Service visit
http://weather.gov/riw

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Sep 7, 5:13 AM MDT, 6 hours 12 minutes earlier.

Area forecast discussion, Sep 7, 5:13 AM MDT, 6 hours 12 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
513 AM MDT Mon Sep 7 2020

.SHORT TERM...Today through Tuesday

A trough currently over the Northwest Territory of Canada will
quickly dive southeast into southern British Columbia by 12Z
Monday. The associated strong cold front is expected to push into
northern Wyoming between 12Z and 15Z, and then southward to the
Continental Divide by around 20 or 21Z. Models show the
precipitation taking 3 to 6 hours to begin after frontal passage.
Models show very strong frontogenesis across the area at 00Z
Tuesday, along with possibly an upper level jet couplet. All of
this suggest some heavy precipitation across the forecast area,
especially along and east of the Divide. Models have been
consistently showing a half an inch to an inch of precipitation in
the lower elevations east of the Divide, except for the northeast
Bighorn Basin, and almost 2 inches of precipitation in the
eastern slopes of the Wind River Mountains. The big question east
of the Divide is when the turn over to snow will occur. 700mb
temperatures drop like a rock between 21Z Monday and 03Z Tuesday.
By 06Z Tuesday, 700mb temperatures east of the Divide are
expected to between -7 and -9 degrees Celsius. These will continue
to drop to -11 Celsius through 12Z Tuesday. This would result in
most locations being snow, except perhaps the lower spots in the
Bighorn Basin. Due to the expected heavy nature of the
precipitaion, expect the change over to occur sooner rather than
later due to adiabatic cooling from upslope dynamics.

A major concern for Sweetwater County is two fold: the high wind
potential and snow. We decided to cover it with a Winter Storm
Warning, as this will create dangerous travel conditions despite
snow amounts. Current guidance has strong winds, with gusts 60+
mph, over Sweetwater County. This is due to the jet being
overhead, with 700mb winds of 50-60 kt. Needless to say, this
translates to a tight surface pressure gradient. Teton
County/Jackson Valley could also be impacted by strong winds
tonight behind the front, although little to no snow is expected.
The other affected zones with highlights will be impacted by
moderate to heavy snow and gusty winds. Warnings and advisories
were issued to reflect the impacts from this combination. Overall,
the heaviest precipitation will occur between 8 PM Monday and 3
AM Tuesday. The precipitation will end from north to south after 3
AM Tuesday, with lingering showers occurring over central
portions and Sweetwater County through Tuesday afternoon. Winds
will gradually decreasing through this time as well, except across
southern portions, where gusts up to 60 mph will remain possible.
The heavy, wet snow could cause some tree damage with power
outages possible, especially for the Lander area.

.LONG TERM...Tuesday night through Sunday

After the front, skies will quickly clear off for radiational
cooling to quickly go to work. The central and western valleys and
basins will experience extreme radiational cooling for Tuesday
night, keeping in mind, there are still a couple of weeks left to go
of the official summer season. Temperatures will drop to the the low
to mid teens on both sides of the Divide, thanks in part to
radiational cooling from any snow cover that may survive the early
September sun. In addition, warm air will advect in aloft from the
northwest as a fold over positively tilted ridge builds in from the
west. This will result in patchy fog to form in the basins east of
the Divide, with the help of the newly deposited ground moisture. We
will need freeze warnings for many areas for Tuesday night, but we
will wait for the cold front to deliver the cold air and snow first,
as the winter weather highlights take precedence for now.

For the rest of the week, will see a warming trend as the ridge
continues to build in from the west. We will see roughly a 10 degree
increase in high temperatures on a daily basis through Friday,
beginning Wednesday east of the Divide.  However, the high
temperatures will still be far below normal for this time of year
Wednesday, especially in Riverton/Lander/Casper, where most of
the snowfall occurs early this week where highs will still likely
remain below 50 in many of those areas. Areas west of the Divide
will warm slower as high temperatures will not cool off as much to
begin with. By this weekend, highs will level off to more
seasonal levels with highs in the 80s east and 70s west.

&&

.AVIATION...For the 12Z TAFS through 12Z Tuesday

West of the Continental Divide...KBPI/KJAC/KPNA/KRKS Terminals

VFR conditions will prevail through 00Z. A gusty wind will occur
from 18Z through 00Z. A cold front will move through KJAC around
23Z with a gusty north wind developing. In SW WY, the cold front
will move in between 01Z and 03Z with a gusty north to northeast
wind. Rain showers in NW WY will occur after 18Z and then spread
south during the afternoon. Snow will occur in the western
mountains this afternoon and tonight. Rain and snow in the western
valleys will become all snow this evening. Areas of MVFR to IFR
conditions will occur after 00Z becoming widespread by 05Z
Tuesday.

East of the Continental Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

VFR conditions will occur through 18Z in the north and through
00Z in the central portion. A cold front will be moving into the
north between 12Z and 15Z and move into central WY between 18Z and
20Z. Quite windy conditions will occur with the frontal passage
and for several hours after passage. Rain will develop in northern
WY after 18Z, changing to snow in many locations by 00Z Tue. In
central WY, rain will develop around 00Z Tue and change to snow in
most places by 03Z Tue. Snow will be common in the northern
mountains this afternoon and into the central mountains this
evening. MVFR to IFR conditions will prevail in the north by 21Z
and in central WY by 02Z.

&&

.FIRE WEATHER...

A major cold front will push into north Wyoming this morning and
will reach the Continental Divide by mid-afternoon. This front is
then expected to push southwest across the rest of the area by 9 PM.
Ahead of this cold front, red flag conditions will occur across the
southwest fire weather zones. In Sweetwater, south Lincoln, and
Uinta Counties, expect strong westerly winds this afternoon to
shift abruptly to the northeast around 8 PM, becoming stronger
than what occurred in the afternoon. Areas of central Sweetwater
could see gusts as high as 60 mph overnight. This system will
bring significant precipitation to areas along and east of the
Divide, as well as across eastern Sweetwater County, but the far
western valleys will see much lighter precipitation with a wetting
event not guaranteed. Multiple winter weather advisories and
storm warnings are in effect across the area.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for WYZ277>279.

Winter Storm Warning from 9 PM this evening to 6 PM MDT Tuesday
for WYZ030.

Red Flag Warning until 6 PM MDT this evening for WYZ289.

Winter Storm Warning from 6 PM this evening to noon MDT Tuesday
for WYZ018>020-022.

Winter Weather Advisory from 6 PM this evening to 9 AM MDT
Tuesday for WYZ003-005-010-011-016-017.

Winter Storm Warning from noon today to 9 AM MDT Tuesday for
WYZ002-008-009.

Winter Weather Advisory from midnight tonight to 9 AM MDT
Tuesday for WYZ027.

Winter Weather Advisory from 9 PM this evening to noon MDT
Tuesday for WYZ028-029.

Winter Weather Advisory from 9 PM this evening to 9 AM MDT
Tuesday for WYZ024.

Winter Storm Warning from 6 PM this evening to 9 AM MDT Tuesday
for WYZ007.

&&

SHORT TERM...LaVoie
LONG TERM...Hulme/Lipson
AVIATION...Ross
FIRE WEATHER...LaVoie
Hazardous weather outlook, Sep 7, 4:29 AM MDT, 6 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
429 AM MDT Mon Sep 7 2020

WYZ001>020-022>030-081030-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
429 AM MDT Mon Sep 7 2020

...Red Flag Warning continues through this evening across
southern Wyoming...

...Multiple Winter Storm Warnings and Advisories Across the Area
this Afternoon through Tuesday, see individual products for
details...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Critical fire weather conditions across southern portions. Please
see the red flag warning product for more details.

A strong cold front will push across the Cowboy State.
Significant precipitation is expected with this system east of the
Divide, especially overnight tonight. Significant snow possible
in the mountains east of the Divide as well as central Wyoming.
Please see the winter weather statements for more details.
Widespread freezes are expected tonight and Tuesday night.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...Winter weather will continue for portions of central and
southern Wyoming.

Strong to high northeast winds are expected across southern
Wyoming, especially along the I-80 corridor.

Tuesday night...Widespread frost and freezes are expected Tuesday
night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions, according to standard operating procedure.

In the hours before

Special weather statement, Sep 7, 6:49 AM MDT, 4 hours 36 minutes before
Special Weather Statement
National Weather Service Riverton WY
649 AM MDT Mon Sep 7 2020

WYZ004-006-081200-
North Big Horn Basin-Southeast Big Horn Basin-
Including the cities of Basin, Greybull, Lovell, Powell, Shell,
Ten Sleep, and Worland
649 AM MDT Mon Sep 7 2020

...Major Change to Cold and Snow Monday Afternoon and Monday
Night...

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...A very strong cold front will pull southward Monday
  morning. In wake of this cold front, expect dropping
  temperatures and very strong northerly wind. Significant
  precipitation will also occur late Monday into Monday night.
  Rain is expected to change to snow in many locations late Monday
  night with snowfall ranging from only a trace to 3 inches
  depending upon elevation.

* WHERE...Eastern portions of the Big Horn Basin.

* WHEN...This Afternoon through Tuesday Morning.

* ADDITIONAL DETAILS...People should be prepared for a sudden
  change to wet and cold conditions with some snow and gusty
  winds.

WYZ001-012>014-023-025-026-081200-
Yellowstone National Park-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Star Valley-
Upper Green River Basin Foothills-Upper Green River Basin-
Including the cities of Lake, Mammoth, Old Faithful, Jackson,
Afton, Alpine, Star Valley Ranch, Thayne, Pinedale, La Barge,
Big Piney, and Farson
649 AM MDT Mon Sep 7 2020

...Major Change to Colder Temperatures with some Snow Monday and
Monday Night...

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...A very strong cold front will pull south into northwest
  areas today and move southward across the entire area this
  evening, ushering in much colder temperatures. Overall snowfall
  amounts will be light, generally a trace to 2 inches even in
  the mountains.

* WHERE...Far western Wyoming.

* WHEN...This afternoon through Tuesday Morning.

* ADDITIONAL DETAILS...People recreating on this holiday weekend
  need to be prepared for a sudden change to cold and wet
  conditions. Strong gusty winds will be possible tonight.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 4:34 AM MDTWinter Storm WarningRIWBig Horn, Fremont, Hot Springs, Johnson, Natrona, Park and 3 more37 hr
Sep 7, 4:34 AM MDTWinter Weather AdvisoryRIWFremont, Hot Springs, Johnson, Lincoln, Park, Sublette and 1 more37 hr

Nearby

High Wind Warnings in Wyoming, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.